Drug Causes of Polycystic ovary syndrome
Medication causes list:
The list of possible medications or substances
mentioned in sources as possibe causes of Polycystic ovary syndrome includes:
- Valproate - can cause PCOS when taken by young women or teenage girls.
Polycystic Ovary Syndrome (PCOS): NWHIC (Excerpt)
Lastly, the medication valproate, used to
treat seizures may cause or worsen the symptoms of PCOS. Switching
medications seems to help the condition. (Source: excerpt from Polycystic Ovary Syndrome (PCOS): NWHIC)
Depression in Children and Adolescents A Fact Sheet for Physicians: NIMH (Excerpt)
According to studies conducted in Finland in patients with epilepsy,
valproate may increase testosterone levels in teenage girls and produce
polycystic ovary syndrome in women who began taking the medication before
Increased testosterone can lead to polycystic ovary syndrome with
irregular or absent menses, obesity, and abnormal growth of hair.
Therefore, young female patients prescribed valproate should be monitored
(Source: excerpt from Depression in Children and Adolescents A Fact Sheet for Physicians: NIMH)
About medication causes:
Another misdiagnosis possibility is that a particular medication or
substance may be the real cause of the disease.
Certain medications, chemicals, toxins or substances
may possibly be underlying causes of Polycystic ovary syndrome.
Side effects of medications, or exposure
to toxins, chemicals, or other substances may cause a symptom or condition.
Hence, they become possible underlying causes of Polycystic ovary syndrome
but are often misdiagnosed or overlooked as a cause.
For a general overview of this misdiagnosis issue,
see Medication Underlying Cause Misdiagnosis.